HELP! Acetaminophen causing me nausea

HELP! Acetaminophen causing me nausea

Welcome to Spine-health’s Pain Medication patient community. You can also read doctor approved Pain Medication Articles.
7 posts / 0 new
Last post
Anonymous (not verified)
Title: Member
HELP! Acetaminophen causing me nausea

Okay, so I was in an accident 2 months ago and I have 3-4 herniations and bulges in my c-spine, impinging on nerves and spinal cord and 4-5 herniations and bulges in my L-spine impinging on nerves.

Needless to say, I'm in a lot of pain. My ortho only prescribes vicodin because he says anything else is too addictive. My reg doc prescribed tylenol w/ codeine. This is my problem, every time I'm in severe pain and need to take more than one of anything, I end up with bad nausea and an overall horrible tummy feeling, sometimes I get burpy or acidy even.

After doing some research on the internet I realized that these meds both have high levels of acetaminophen in an attempt to stop people from taking too many because it will damage your liver. I also found that acetaminophen can cause these kinds of side effects. I am aware that there are some pain meds that do not have acetaminophen in them, but that docs are more reluctant to prescribe them for that very reason.

I'm stuck between a rock and a hard place, and I feel like when I am in a considerable amount of pain I should be able to take something that will help me be human without making me sick. Angry

I have an appt with a PM coming up (first visit), and I'm wondering if I should talk about this with him. I'm aware that these docs get lots of pill seekers or whatever but what about those of us who legitimately are suffering horrible pain?!?!?!

What pain meds have you guys been on that don't contain acetaminophen that have helped with extreme pain? I want to be educated about these options when I see the PM.

Thanks so much, and I'm so glad I've found this forum! Smile

advertisement
TBirdGirl (not verified)
Title: Member
Thanks!

Thanks Paul, I'm trying to figure out now whether it is the acetaminophen or the narcotic making me sick. I did have surgery (not spinal) a couple years ago and was given iv morphine regularly for pain and that never made me sick.

I'm kinda convinced its the acetaminophen. I am not working at the moment and haven't driven since the accident, nor am I operating heavy machinery Laughing So I'm not too worried about loopy side effects, just the nausea and also the codeine one makes me itch like crazy!

I just want a pain reliever I can take when I'm really bad that will actually help the pain. When I'm really bad, the vicodin doesn't even help and I end up all nauseous and disgusting feeling so I often just don't take it and lay in bed praying the pain will go away on its own.

Also, any experience with the patches that have been successful? I often use a heating pad which helps the pain some what while it's on. My mom has used pain relieving patches in the past prescribed by a doctor for her Fibromyalgia and she said it was helpful.

Again, thanks for any insight. I'm dying today which is what prompted me to write this...just looking at my script bottles are making me nauseous and I don't wanna take them!!!

inchworm
inchworm's picture
Offline
Last seen: 9 months 1 week ago
Title: Member
Joined: 05/05/2009 - 11:45am
Hi TBirdGirl

I'm glad too that you found us! Smile

It would surprise me if your nausea was caused by acetaminophen--never heard anybody say that before but that doesn't mean you can't be the first!

I'm a little surprised that you were given Vicodin because my ortho/neuro told me it does nothing to relieve nerve pain. He gave me oxycodone (same thing as Percocet but without the acetaminophen) and it helped much better, although it didn't actually relieve the pain, just make it tolerable. With your multiple nerve impingements, I would think he would have tried you on one of the nerve medications, like Lyrica or Neurontin. They are made specifically for nerve pain like you're experiencing and do work very well, if you can tolerate the side effects (dizziness, sleepiness, to name two possible SE). Perhaps your PM doctor will suggest you try one of these.

By the way, it is my understanding that acetaminophen is the medicine which poses the greatest risk to your liver. The reason they combine it with oxycodone to make Percocet, or with hydrocodone to make Vicodin, is two-fold, from what I read: The combination sometimes works better than either one by itself, and there is a lower risk of dependency and abuse because of the risk to the liver with excessive acetaminophen. Wasn't sure if that's what you got out of your online reading.

Let us know what your PM doctor prescribes and know that many spineys will be here to support you through this ordeal! Hug

Linda

  • 2009 Foraminotomy C6-7
  • 2010 PLIF L4-S1
  • Multi RFA's, cervical inj, lumbar inj
  • Laminectomy L3-4 and fusion w/internal fixation T10-L4 July 17
  • Fusion C2-C5 yet to be scheduled
  • TBirdGirl (not verified)
    Title: Member
    thanks inchworm

    I am pretty unhappy with my ortho and have made appts with two spine specialists as well. He repeatedly mentions the fact that I'm young (24) and that it all depends on who read my MRIs. Just because I'm young doesn't mean my problem isn't serious and/or that I'm trying to just get pills from him. I'm really excited about my future appts with the spine specialists and the PM doc, because I'm hoping they will be more interested in what's going on with my body and maybe read the MRIs for themselves.

    More than anything I would just like to be able to resume my normal activities, because at this point my lifestyle has changed dramatically. I can't exercise or do any of the physical activities I normally enjoyed because of the pain. I know pain killers will only cover up the pain, but until I come across a successful form of therapy or have surgery, I need something to help me get through the day.

    I will definitely look into the oxycodone and nerve pain medications, thanks so much for the support!

    spinalosis
    Offline
    Last seen: 1 year 7 months ago
    Title: Member
    Joined: 07/03/2009 - 10:33pm
    Nausea caused by morphine sulf

    Just started Morphine sulf 30 mg twice daily,
    now causing nausea.Pain Management prescribed Promethazine 25 mg,feeling better so far.
    Was taking three Endocet's daily,pain getting worse
    fixing to try radio freq
    ________________________________

    S-4,S-5,S-1 fusion in 2006
    hurt back in 2007

    DonnaJay (not verified)
    Title: Member
    I think there are many

    I think there are many people who prefer ibuprofen or naproxen sodium to tylenol because they get upset stomachs from tylenol, on the other hand there are people who prefer tylenol to ibuprofen or naproxen sodium because they get stomach aches from those two! So each person is different. I get stomach aches from codeine so I would have refused that prescription completely.

    Another suggestion is tramadol/ultram. It didn't work for me, it gave me blinding headaches, but I know there are several spineys who swear by it here. Your doctor shouldn't have a problem prescribing it for you since it's non-narcotic. So ask what he or she thinks.

    I prefer hydrocodone/vicodin to oxycodone/percocet, it just works better for me. You may be the opposite and will have to tell your doctor that the vicodin just doesn't work for you but you do need something for immediate relief and explain that you are non-functional and sometimes can't even get out of bed because of the pain.

    The one thing that worked best for me in earliest years of my back problems was a six day course of medrol (prednisone). This is also non-narcotic but dangerous since it's steroids and can compromise your immune system for one thing. They are only allowed to give it to you once a year for that reason. But steroids are also miracle meds in that they help bring inflammation down fast so that you can heal. This is what I needed and whenever I took it I would be pain free for 12-18 months at a time. Unfortunately it no longer works for me. (I'm now nine years into having cervical spine issues.) Anyway, it can't hurt for you to raise this as a possibility for your treatment and see what your doctor says.